MAUDE Adverse Event Report: BOSTON SCIENTIFIC NEUROMODULATION VERCISE; STIMULATOR, ELECTRICAL, IMPLANTED, FOR PARKINSONIAN TREMOR

BOSTON SCIENTIFIC NEUROMODULATION VERCISE; STIMULATOR, ELECTRICAL, IMPLANTED, FOR PARKINSONIAN TREMOR
Model Number DB-9218-55
Medical Device Problem Codes High impedance (1291); Unexpected Therapeutic Results (1631); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Shaking/Tremors (2515)
Date of Event 02/02/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Block b3: approximated based on the date the manufacturer became aware of the event.Additional suspect medical device component involved in the event: product family: dbs-ipg-r-mri upn: m365db12160.Model: db-1216.Serial: (b)(6).Batch: 543416.
 
Event or Problem Description
It was reported that the deep brain stimulation (dbs) patient experienced inadequate stimulation resulting in a lack of tremor control.High impedance readings were observed, and the physician assessed that a fall that had occurred several months prior was a contributing factor.Reprogramming attempts were unsuccessful, and the patient underwent a procedure for surgical troubleshooting.During the procedure, when disconnecting and reconnecting the m8 adapter from the implantable pulse generator (ipg) did not resolve the impedance issues, the m8 adapter was replaced.When the impedance readings were abnormal for what would be expected when connecting to a non-boston scientific lead, the ipg was replaced.The patient did well postoperatively, and impedance readings were within normal limits.
 
Additional Manufacturer Narrative
X-ray inspection of the returned lead revealed that electrodes 2 and 3 of the distal ends had a fractured cable at the weld nugget; the broken cables were contained inside the connector.This type of damage typically occurs when excessive tensile force is exerted onto the m8 adapter body and connector section of the m8 adapter.Bending the distal end can also cause cable fractures in the connector section of the m8 adapter.Analysis of the returned ipg revealed it would not charge despite multiple charging attempts, and communication could not be established with a known working remote control (rc) or clinician programmer (cp).Therefore, the data logs could not be retrieved, and no functional testing could be performed.The ipg was then cut open, and internal electrical measurements revealed an excessive sleep current of 4.726 miliamps (ma), and a low impedance of 773.8 ohms on the high voltage node.This confirmed that the application-specific integrated circuit (asic) chip was damaged.This damage is typically caused by the ipg or lead being exposed to high voltage/high current transients.A review of the product labeling/instructions for use (ifu) was conducted, and revealed falls, loss of adequate stimulation, and open circuits are known inherent risks of use with the device.Additionally, the ifu indicates that use of diagnostic ultrasonic scanning, electrocautery, external defibrillation, lithotripsy, radiation therapy, and x-ray and computed tomography (ct) scans can result in damage to the device.
 
Event or Problem Description

Brand Name
VERCISE
Common Device Name
STIMULATOR, ELECTRICAL, IMPLANTED, FOR PARKINSONIAN TREMOR
Manufacturer (Section D)
BOSTON SCIENTIFIC NEUROMODULATION
25155 rye canyon loop
valencia CA 91355
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
road 698, lot no. 12
dorado PR 00646 -260
*   00646-2602
Manufacturer Contact
erik sherburne
25155 rye canyon loop
valencia, CA 91355
7632920920
MDR Report Key18728072
Report Number3006630150-2024-00771
Device Sequence Number6349928
Product Code MHY
UDI-Device Identifier08714729905295
UDI-Public08714729905295
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P150031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/13/2024
Device Model NumberDB-9218-55
Device Catalogue NumberDB-9218-55
Device Lot Number7070067
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/02/2024
Supplement Date Received by Manufacturer03/14/2024
Initial Report FDA Received Date02/16/2024
Supplement Report FDA Received Date04/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/18/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexFemale